Viagra and Nitrates Don't Mix
Viagra has come under repeated attention, especially regarding its interaction with nitrates. We feel, nonetheless, that repeating the warning that "Viagra and Nitrates Don't Mix" is important and may, we hope, save the lives of any persons who may now be taking the two types of drugs or may consider doing so in the future.
The US Food and Drug Administration (FDA) has warned against the use of the impotence drug Viagra by persons taking medications that contain nitrates. The FDA's warning was issued in conjunction with Pfizer, the manufacturer of Viagra (generic name: sildenafil).
Viagra and nitrates both cause the muscles that control the size of blood vessels to relax. When these muscles relax, the vessels enlarge in diameter and, as a result, blood pressure drops. When Viagra and nitrates are taken together, the effects are greater than when either one is used alone. There may be a marked relaxation of the muscles that control the vessels with a great drop in blood pressure.
A drastic drop in blood pressure is detrimental to patients who have angina pectoris (heart pain), a condition in which a higher blood pressure is necessary to supply the heart with blood. Lowering the blood pressure decreases the flow of blood to the heart and can precipitate a heart attack.
Persons who are using medications containing nitrates should therefore NOT take Viagra. As of November 1998, 130 deaths had been associated with the use of Viagra in the U.S. Sixteen of the men who died had also taken a nitrate.
Medically Reviewed by a Doctor on 12/1/2014
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions